Heavy Snow, Monroe
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
A very quick moving winter storm affected Eastern Pennsylvania during the first half of the day on December 9th. m.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very quick moving winter storm affected Eastern Pennsylvania during the first half of the day on December 9th. Snow began falling between 1 a.m. and 3 a.m. EST and fell heavy at times between 4 a.m. and 8 a.m. EST. In and close to Philadelphia, freezing rain mixed in with the snow from 7 a.m. EST until the precipitation ended around 10 a.m. EST. Precipitation went back to snow during heavier precipitation bursts. All precipitation ended across Eastern Pennsylvania between 9 a.m. and 11 a.m. EST. Snowfall accumulations ranged from around three inches in the local Philadelphia area to around 12 inches in the Poconos. Ice accretions around Philadelphia averaged around one-quarter of an inch. Many school districts either never opened for the day or had delayed openings. There were numerous fender benders throughout the eastern part of the state as the heaviest snow could not have come at a more inopportune time, just before and during the morning commute time. Commutes averaged twice as long. About 10 percent of the flights scheduled from Philadelphia International Airport were cancelled. There was one reported weather related fatality. A 63-year-old woman was killed when she lost control of her vehicle near Den Road in Franklin Township (Chester County) and slid into the northbound lane of Pennsylvania State Route 896. The roadway was closed for three hours. In neighboring Montgomery County, 157 accidents were reported. This included a truck that slid into a commuter train in Lower Moreland Township. The SEPTA R3 line was shut down for one hour. In Berks County, numerous spin-outs and accidents were reported, even after the roads were cleared. Sections of Pennsylvania State Routes 61 and 183 and southbound U.S. Route 222 near Kutztown were closed because of accidents. The most serious reported accidents were at the intersection of Pennsylvania State Routes 12 and 73 in Ruscombmanor Township and on Pennsylvania State Route 100 in Washington Township. In Northampton County, in Easton a vehicle nearly skidded in to the Lehigh River. The snow also hampered firefighting efforts. In Salford Township (Montgomery County), nine people were homeless after their house on Hausman Road burned to the ground. The combination of the heavy snow, the house sitting on top of a hill at the end of a narrow road made access to the blaze difficult for firefighters. The combination of the snow and cold weather made many county health officials extend their "code blue" weather alerts. Specific accumulations included in Berks County 9.5 inches in Stony Run, 8.5 inches in Fleetwood and 8.0 inches in Reading; in Bucks County 9.5 inches in Springtown, 8.0 inches in New Hope and 6.5 inches in Perkasie; in Carbon County 12.0 inches in Albrightsville, 11.6 inches in Lehighton and 11.0 inches in Weatherly; in Chester County 9.0 inches in Coatesville and Downingtown, 7.5 inches in Glenmoore and 6.0 inches in West Chester; in Delaware County 3.8 inches in Chadds Ford and 3.5 inches in Havertown; in Lehigh County 10.5 inches in Alburtis, 9.1 inches at the Lehigh Valley International Airport, 8.3 inches within Allentown, 8.0 inches in Whitehall Township and 7.8 inches in Macungie; in Monroe County 14.0 inches in Pocono Summit, 12.0 inches in East Stroudsburg and 11.0 inches in Saylorsburg; in Montgomery County 7.8 inches in Trappe, 7.0 inches in Palm, 5.8 inches in King of Prussia and 4.0 inches in Wynnewood; in Northampton County 10.0 inches in Forks Township, 9.0 inches in Easton and 8.3 inches in Bethlehem and in Philadelphia 3.5 inches in Roxborough, 2.9 inches at Holme Circle and 2.2 inches at Philadelphia International Airport. The winter storm was caused by the combination of a vigorous upper low from the Midwest and a Gulf of Mexico connection of moisture and low pressure systems. Two low pressure systems formed, one in response to the upper system in the Ohio Valley and one in the northeast Gulf of Mexico on Thursday the 8th. On Friday morning the 9th, the Ohio Valley low pressure system moved into the Great Lakes and the Gulf of Mexico low pressure system moved northeast to the North Carolina coast. A third low pressure system formed in response to the strong upper level support on the Delmarva Peninsula. The low pressure system along the Delmarva Peninsula became the primary low as both the Great Lakes and North Carolina Coast lows weakened. The Delmarva low pressure system rapidly intensified during the day on Friday the 9th. It went from 1009 millibars just west of the Long Island Buoy at 10 a.m. EST on the 9th, to a 996 mb low just south of Rhode Island at 1 p.m. EST on the 9th to about a 988 mb low between Masachusetts and Nova Scotia at 7 p.m. EST. At 7 a.m. EST on Saturday the 10th, the low was at least 979 mb just south of Newfoundland. In 24 hours the low deepened by about 36 millibars. In spite of its quick movement and the late intensification, heavy snow still fell across most of Eastern Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 9, 5:40 AM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI DEC 9 2005
.UPDATE...
ISSUED A QUICK UPDATE TO CANCEL THE WINTER WEATHER ADVISORY FOR
CAPE MAY COUNTY, NJ AND SUSSEX COUNTY, DE BASED ON THE LATEST
SURFACE OBS IN THE LOWER TO MID 40S. HAVE RECEIVED SEVERAL REPORTS
OF SLEET AND FREEZING RAIN IN PARTS OF SOUTH JERSEY WITH LESS SNOW
OCCURRING. WE ARE MONITORING THIS TREND, AND WILL MORE THAN LIKELY
ISSUE ANOTHER UPDATE TO LOWER SNOWFALL AMOUNTS EAST OF THE I-95
CORRIDOR (PROBABLY THROTTLED BACK FROM A WARNING TO AN ADVISORY).
EITHER WAY YOU CUT IT, A METEOROLOGICAL MESS GOING ON ACROSS THE CWA
EARLY THIS MORNING WITH SNOWFALL RATES OF AROUND 1-INCH PER HOUR
ACROSS THE NORTHWEST/WEST ZONES, AND A MIX OF EVERYTHING TO PLAIN
RAIN ACROSS THE SOUTHEAST.
&&
.PREVIOUS DISCUSSION...
ISSUED AT 350 AM.
.OVERVIEW...
AFTER STARTING ON THE WEAK SIDE WITH THE PRIMARY SURFACE LOW OVER
THE OHIO VALLEY, THE NAM CATCHES UP TO THE GFS BY FORECAST 12 HOURS.
HOWEVER, THE GFS TRENDS DEEPER THAN THE NAM WITH THE SYSTEM OFF THE
NEW ENGLAND COAST BY FORECAST 24 HOURS (LATE TODAY). AT THAT TIME
THE HIGH RESOLUTION CANADIAN GEM AND ECMWF FALL BETWEEN THE NAM AND
GFS, WHILE THE CANADIAN GLOBAL IS TOO WEAK WITH THE SURFACE LOW DUE
TO BEING WEAK/OPEN WITH THE FEATURE ALOFT. GIVEN THE VIGOROUS NATURE
OF THE MID LEVEL SYSTEM, THE CONSENSUS WAS TO LEAN MORE TOWARD THE
STRONGER GFS DEPICTION BY FORECAST 24 HOURS.
&&
.NEAR TERM (TODAY)...
WATER VAPOR IMAGERY SHOWING A POTENT SHORT WAVE LIFTING INTO THE
EASTERN GREAT LAKES EARLY THIS MORNING. TREMENDOUS LIFT ASSOCIATED
WITH STRONG WAA ALOFT AND A 50-60 KNOT SOUTHERLY LOW LEVEL JET
MOVING EASTWARD. MSAS PRESSURE CHANGE ANALYSIS REVEALING THE GREATEST
FALLS OCCURRING ALONG THE VIRGINIA COAST WHERE NEW SURFACE TRYING TO
ORGANIZE, ALTHOUGH SEEMS TO NOT BE DOING SO IN A HURRY. ANOTHER AREA
OF LARGE PRESSURE FALLS CENTERED OVER NORTHWEST PENNSYLVANIA INTO
WESTERN NEW YORK AS THE POTENT SHORT WAVE MOVES INTO THAT REGION
EARLY THIS MORNING. REGIONAL RADAR SHOWING PLENTY OF MOISTURE MOVING
INTO THE REGION FROM SOUTHWEST TO NORTHEAST. INITIALLY SOME DRY AIR
TO OVERCOME, HOWEVER IT APPEARS THE DRY LAYER IS NOT ALL THAT DEEP
AS OBS TO OUR WEST AND SOUTHWEST SHOW FROM NEARLY NO SNOW TO
MODERATE TO HEAVY SNOWFALL, WITH EVEN SOME PELLETS MIXING IN AT
KBWI. THIS ACTION WILL TRANSLATE NORTHEASTWARD THIS MORNING,
THEREFORE STILL EXPECTING A QUICK HITTER WITH PERIODS OF HEAVIER
SNOW. HAVE BEEN GLUED TO THE OBS ACROSS THE DELMARVA ALL NIGHT AND
NOTING THE SOUTHEAST WIND INCREASING AT KOXB WITH THEIR TEMPERATURE
JUMPING INTO THE LOWER 40S. EVEN KGED IS UP TO 33F AS OF 8Z. THE
LATEST MODEL GUIDANCE PLOT OF THEIR SURFACE TEMPERATURE FIELDS
SHOWING A VERY TIGHT THERMAL GRADIENT ACROSS SOUTHEASTERN NEW JERSEY
INTO THE DELMARVA. LOOKING AT PLENTY OF FORECASTING SOUNDINGS, GOING
BACK AND FORTH WITH THE NAM AND GFS, AND STILL LOOKS LIKE A
CHANGEOVER ACROSS THE FAR SOUTHEASTERN ZONES WITH SOME MIXING
OCCURRING TOWARD THE I-95 CORRIDOR THIS MORNING. WARMER AIR SNEAKING
IN AROUND THE 925 MPH LEVEL UP TO PHL SHOULD ALLOW SOME MIXING OF
SLEET AND FREEZING RAIN TO OCCUR. SURFACE DEW POINTS STARTED OUT
VERY LOW, HOWEVER THEY HAVE BEEN GRADUALLY INCREASING EARLY THIS
MORNING.
BASED ON THE LATEST GUIDANCE, DID NOT MAKE MUCH IN THE WAY OF
CHANGES TO THE GOING FORECAST AS THE EVENT IS CONTINUING TO UNFOLD
ATTM. AM A LITTLE NERVOUS SINCE THE SNOW IS JUST GETTING UNDERWAY
AND WE HAD A COUPLE OF INCHES ACCUMULATING BY DAYBREAK. THINK THAT
MOST AREAS MAY ACTUALLY WIND UP ON THE LOWER END OF THE AMOUNTS,
ESPECIALLY CENTRAL AND SOUTHERN ZONES. HOWEVER, WE WILL MAINTAIN THE
CURRENT WARNINGS AND ADVISORIES (WITH SAME AMOUNTS) FOR NOW AND KEEP
AN EYE ON RADAR AND OB TRENDS. THE STORM WILL QUICKLY MOVE
NORTHEASTWARD AROUND MIDDAY WITH PRECIPITATION ENDING. AS THE STORM
DEEPENS OFF THE NEW ENGLAND COAST THIS AFTERNOON, THE PRESSURE
GRADIENT IS FORECAST TO REALLY TIGHTEN UP ACROSS OUR CWA AS HIGH
PRESSURE NOSES INTO THE OHIO VALLEY. IT LOOKS TO TURN WINDY THROUGH
THE DAY, AS WINDS OFF THE DECK INCREASE DRAMATICALLY. BUFKIT
PROFILES FROM THE NAM AND GFS HAVE 900 MB WINDS OF 40-50 KNOTS THIS
AFTERNOON. HOWEVER, THE PROFILE DOES NOT APPEAR TO SUPPORT FULL
MIXING DOWN TO THE SURFACE. THE TRANSFER MOMENTUM SCHEME OFF OF
BUFKIT IS NOT TO IMPRESSIVE WITH IT, THEREFORE WILL KEEP WINDS BELOW
ADVISORY CRITERIA AND GO WITH GUSTS AROUND 35 MPH. THIS WILL LIKELY
PRODUCE SOME BLOWING AND DRIFTING SNOW IN OPEN AREAS, ALONG WITH
COLD WIND CHILL VALUES.
TEMPERATURES TODAY ARE EXPECTED TO BE BELOW NORMAL.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
HIGH PRESSURE BUILDS TO OUR SOUTH OVERNIGHT TONIGHT WITH THE
PRESSURE GRADIENT GRADUALLY RELAXING. IT WILL BE RATHER COLD TONIGHT
WITH MANY AREAS OUTSIDE OF THE LARGER CITIES GETTING INTO THE TEENS.
WENT A LITTLE COLDER THAN THE MOS TONIGHT GIVEN THAT A DECENT AMOUNT
OF SNOW SHOULD BE ON THE GROUND FOR MANY LOCATIONS. THERE SHOULD BE
A FAIR AMOUNT OF SUNSHINE ACROSS THE REGION SATURDAY WITH HIGH
TEMPERATURES BELOW NORMAL.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
MAIN FOCUS IS WITH THE NEAR AND SHORT TERM, THEREFORE NOT MUCH
CHANGE TO THE LONG TERM EXCEPT FOR SOME ADJUSTMENTS MAINLY TO
TEMPERATURES BASED ON THE 00Z MEX GUIDANCE. THE MAJORITY OF THE
DISCUSSION FROM THE DAY CREW WITH SOME TWEAKS FOLLOWS: THE 00Z/9 GFS
SHOWS A SURFACE FRONT AND AN UPPER LEVEL TROUGH SWINGING THROUGH
SUNDAY NIGHT INTO MONDAY. SOME FLURRIES CANNOT BE RULED OUT MAINLY
ACROSS THE NORTHWESTERN PORTION OF THE CWA, HOWEVER WILL NOT INCLUDE
ATTM. OVERALL IT APPEARS THERE ARE NO SIGNIFICANT WEATHER SYSTEMS
EVIDENT IN THE MODELS UNTIL ABOUT MIDWEEK, AND WE HAVE INCLUDED ONLY
SLIGHT CHANCES AT THIS POINT FOR MIXED PRECIPITATION TYPES (SNOW
SHOWERS WEDNESDAY NIGHT, MIXED DURING THE DAYTIME PERIODS WEDNESDAY
AND THURSDAY). THERE MAY BE AT LEAST SOME WEAK SHORT WAVE ENERGY
EMBEDDED IN THE FAST FLOW ALOFT, WHICH COULD IMPACT THE AREA.
HOWEVER, THE MODELS MAY NOT PICK UP ON THEM SUBSTANTIALLY UNTIL ANY
POSSIBLE EVENT NEARS CLOSER IN TIME.
TEMPERATURES LOOK LIKE THEY WILL BE COLDER THAN NORMAL FOR THIS TIME
OF YEAR.
&&
.AVIATION...
PRECIP IS ONGOING IN THE WEST (ALL SNOW) AND SHOULD BE BREAKING OUT
ACROSS THE EASTERN TAFS DURING THE NEXT FEW HOURS. PRECIP TYPE IS
EASY FOR KABE AND KRDG, AS THERE WILL BE ALL SNOW. FOR THE OTHER
LOCATIONS, THERE IS THE POSSIBILITY OF MIXING, WITH THE BEST CHANCES
FOR KACY AND KMIV. CIGS AND VSBYS WILL RAPIDLY DECREASE WITH THE
ONSET OF SNOW. THERE IS THE POTENTIAL FOR SOME MODERATE TO HVY
BANDS AS WELL. PRECIP SHOULD END BY LATE MORNING ACROSS THE TAF
SITES, AND CIGS AND VSBYS WILL BECOME VFR ONCE AGAIN. WINDS WILL
INCREASE BEHIND THE LOW AND WILL GUST CLOSE TO 30 KTS THIS
AFTERNOON, WHICH WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW IN
THOSE LOCATIONS THAT RECIEVE PREDOMINANTLY SNOW.
&&
.MARINE...
GALE WRNG WILL BE CONTINUED WITH INTENSIFICATION OF LOW PRESSURE,
EXPECTED TO FORM NR THE DELMARVA COAST. NO CHANGE TO ENDING TIME
FOR GALES AS THE SFC LOW DOES MOVE ALONG RAPIDLY. A WEAK CFP IS
EXPECTED TO MOVE THRU ON SUN OR SUN NIGHT AND WINDS MIGHT REACH SCA
CRITERIA BEHIND THIS FRONT SUN NGT OR MON IN THE CAA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAVY SNOW WARNING FOR PAZ054-055-060>062 UNTIL NOON FRIDAY.
...WINTER STORM WARNING FOR PAZ067>071 UNTIL NOON FRIDAY.
NJ...HEAVY SNOW WARNING FOR NJZ001-007-008 UNTIL NOON FRIDAY.
...WINTER STORM WARNING FOR NJZ009-010-012-015>019 UNTIL NOON
FRIDAY.
...WINTER WEATHER ADVISORY FOR NJZ013-014-020>022-026-027 UNTIL
NOON FRIDAY.
DE...WINTER STORM WARNING FOR DEZ001 UNTIL NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR DEZ002 UNTIL NOON FRIDAY.
MD...WINTER STORM WARNING FOR MDZ008-012 UNTIL NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR MDZ015-019-020 UNTIL NOON FRIDAY.
MARINE...GALE WARNING FOR ANZ430 FROM NOON FRIDAY TO 10 PM FRIDAY.
...GALE WARNING FOR ANZ431-450>455 FROM 7 AM FRIDAY TO 10 PM
FRIDAY.
&&
UPDATE...GORSE
OVERVIEW/NEAR TERM/SHORT TERM...GORSE
LONG TERM...GORSE/GIZOT
AVIATION/MARINE...NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 443 AM EST FRI DEC 9 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-101000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 443 AM EST FRI DEC 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT UNTIL NOON TODAY FOR MOST OF THE FORECAST AREA. PLEASE SEE THE LATEST STATEMENTS FOR ADDITIONAL DETAILS. ALSO, A GALE WARNING IS IN EFFECT FOR THE MARINE AREAS FROM 7 AM THIS MORNING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS TODAY, AND ANY HEAVY SNOWFALL RATES IF POSSIBLE. GORSE
The national radar mosaic for the moment the first event began.
5 heavy snow, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482242, 5482243, 5483969, 5483973, 5483974, 5483975, 5483968, 5483971, 5483972, 5483970.